Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 24, NWS Morristown, TN

March 27, 2021Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Mar 27, 2021, 11:43 AM EDT for Washington County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2021, 11:43 AM EDT (15:43 UTC)
Expired
Mar 27, 2021, 12:15 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Washington County, VA

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 12:00 PM EDTHAIL 1Glade Spring, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS54 KMRX 271543
SVRMRX
VAC191-271615-
/O.NEW.KMRX.SV.W.0024.210327T1543Z-210327T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1143 AM EDT Sat Mar 27 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Eastern Washington County in southwestern Virginia...

* Until 1215 PM EDT.

* At 1143 AM EDT, a severe thunderstorm was located near Abingdon,
  moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Abingdon, Glade Spring, Damascus, Lindell, Emory-Meadow View and
  Konnarock.

This includes Interstate 81 in Virginia between mile markers 18 and
34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3661 8165 3662 8192 3659 8194 3659 8201
      3660 8202 3691 8186 3693 8183 3679 8170
      3664 8162 3663 8161
TIME...MOT...LOC 1543Z 214DEG 37KT 3664 8189 

HAIL...1.00IN
WIND...<50MPH
 
$$

Garuckas
2 follow-up statements
402 
WWUS54 KMRX 271603
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1203 PM EDT Sat Mar 27 2021

VAC191-271615-
/O.CON.KMRX.SV.W.0024.000000T0000Z-210327T1615Z/
Washington VA-
1203 PM EDT Sat Mar 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 1203 PM EDT, a severe thunderstorm was located over Quarry, or
near Chilhowie, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Glade Spring, Konnarock and Emory-Meadow View. 

This includes Interstate 81 in Virginia between mile markers 27 and
34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8161 3681 8191 3691 8186 3693 8183
      3679 8170 3665 8162 3664 8161
TIME...MOT...LOC 1603Z 214DEG 37KT 3681 8175 

HAIL...1.00IN
WIND...<50MPH
 
$$

Garuckas
412 
WWUS54 KMRX 271612
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1212 PM EDT Sat Mar 27 2021

VAC191-271622-
/O.EXP.KMRX.SV.W.0024.000000T0000Z-210327T1615Z/
Washington VA-
1212 PM EDT Sat Mar 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 1215 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3663 8161 3681 8191 3691 8186 3693 8183
      3679 8170 3665 8162 3664 8161
TIME...MOT...LOC 1612Z 214DEG 37KT 3688 8169 

$$

Garuckas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 7:41 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 27, 7:41 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
741 AM EDT Sat Mar 27 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM (Today through Sunday)...

A warm front located across central GA this morning will be lifting
northward over the next few hours, with the southerly flow aloft
strengthening, resulting in positive theta-e advection up and over
the front today. The surface front is only expected to make it into
the southern TN Valley today, with the HRRR showing a mesohigh
located over the northern and central Valley that will prevent a
more northward position. Elevated convection has started to
blossom just north of the warm front in northern AL/MS. It should
expand and then spread north and east through sunrise. A split jet
structure will provide some divergence aloft to enhance precip
rates and deep convection. Forecast soundings this morning show
MUCAPE near 1500 J/kg at TYS and midlevel lapse rates around 7
C/km, along with 0-3 km shear around 40 kts, which will support
rotating updrafts and a threat of large hail. In the southern
Valley near the warm front, there appears to be a cap that will
limit coverage this morning, but afternoon convection is expected
to become surface based with MLCAPE near 1800 J/kg. With the front
nearby, a wind/tornado threat will also be present in this area
in the afternoon if the cap is broken. With moderate to locally
heavy rainfall rates expected today, and the ground being moist
from previous rain, flash flooding will be possible.

Tonight, the axis of precip will shift mainly across West/Middle TN
and KY, with a relative lull in activity expected for East TN.
However, the latest HRRR runs are keeping it a little farther south
compared to the 00Z NAM, which would enhance the threat of flooding
in the northern Plateau and SW VA (the FF.A may need to be expanded
northward in this case). Another possible concern for tonight will
be winds in the mountains as the LLJ increases to around 50 kts.
However the SW orientation of the jet is not ideal for mountain
waves, so only an Advisory may be needed. Will hold off on issuing
this for now due to low confidence.

A convective line is expected to develop ahead of the cold front
over West TN tonight, and spread east through early Sunday morning,
reaching our area in the 12-15Z time frame. With strong winds aloft
and a midlevel dry layer, a threat of damaging winds will be present
as the line moves through. Eastward progress should be quite quick,
and it should be moving out of our area between 18-21Z. Despite this
fast movement, additional heavy rain with the line on top of
precious rain will keep the threat of flooding going into Sunday.

DGS

.LONG TERM (Sunday night through Friday)...

Drying conditions to begin late Sunday or Sunday night and much
cooler by Monday morning. Lows will drop in the mid to upper 30s.
This will be low enough for some patchy frost across northeast
Tennessee, southwest Virginia and the northern Cumberland Plateau.
Temperatures cooler Monday especially north as high pressure builds
in from the west and northwest. Drying will be short lived as active
pattern resumes Monday night. The surface high will shift quickly to
the northeast and mid Atlantic coast late Monday with a easterly and
southeast flow beginning to develop Monday night. Once again this
will bring moisture north over the old frontal boundary from Sunday
back to the north.

Showers will develop north of the boundary Monday night and Tuesday.
The accompanying cold front moving in from the west and northwest
will bring back showers and probable thunderstorms Wednesday.
Another period of moderate rainfall late Tuesday night and Wednesday
possibly heavy Wednesday evening could bring back some flood
concerns especially for some of the rivers. Wednesday night much
colder behind the front with lingering showers and enough cold air
for some snow showers. Some minor accumulations possible highest
elevation by Thursday morning. It will be cold enough early Thursday
that even some lower elevations snow showers could briefly occur.
Lows will drop down into the lower to mid 30s. Wrap around moisture
and cold air advection will keep clouds across much of the area
Thursday morning with afternoon clearing, so winter like
temperatures expected. Highs Thursday mid to upper 30s higher
elevations and lower elevations from the lower to mid 40s southwest
Virginia to the upper 40s to mid 50s in Tennessee. Friday high
pressure settles overhead with slow warming about 5 degrees warmer
then Thursday. Temperatures Friday will be even colder in the mid
20s northeast to the lower 30s southwest. Some frost is possible
depending on moisture increase as northwest winds will continue
across much of the area overnight. With the growing season already
underway a Frost advisory or Freeze Warning may need to be issued
for Friday over part of the forecast area.

A lead shortwave impulse will bring scattered showers Mon night
through Tues morning, followed by a better chance of both showers
and thunderstorms ahead of a strong cold front as the longwave
trough moves E on Wed. Behind this front Wed night through Fri, an
unseasonably deep mid/upper trough will dig into the eastern CONUS
with temps 10-15 degrees below normal. Any lingering showers could
mix with snow showers in the higher elevations late Wed night into
early Thurs before ending as drier air moves in during the day Thurs.

TD

&&

.AVIATION...
12Z TAF DISCUSSION.

Thunderstorms moved through KCHA early this morning ahead of a
warm front which will progress north and into the TN Valley
through this afternoon. MVFR vis and cigs with showers and
possible TS can be expected this morning as the front moves north
towards CHA followed by TYS a few hours later. Confidence of MVFR
cigs is lower at TRI. Scattered showers and isolated thunderstorms
may be possible through the afternoon and evening at all sites,
bringing MVFR conditions at times, and will be mentioned as VCTS
and PROB30 groups. Late tonight and early Sunday expect ceilings
to go back to VFR but will still have light rain showers until end
of TAF period.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             77  63  69  40  66 /  70  60 100   0  10
Knoxville McGhee Tyson Airport, TN  71  58  67  38  62 /  80  60 100  10  10
Oak Ridge, TN                       69  60  69  37  63 /  80  70 100   0  10
Tri Cities Airport, TN              68  56  68  34  62 /  80  50 100  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch through Sunday evening for Anderson-Bledsoe-
     Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
     Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
     North Sevier-Northwest Blount-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier
     Smoky Mountains-Southeast Greene-Southeast Monroe-Union-
     West Polk.

VA...NONE.
&&
Hazardous weather outlook, Mar 27, 3:57 AM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
357 AM EDT Sat Mar 27 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280800-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
357 AM EDT Sat Mar 27 2021 /257 AM CDT Sat Mar 27 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible today, mainly west of
Interstate 75. The primary threat with these storms will be large
hail, with damaging wind gusts also possible. An isolated tornado
cannot be ruled out in the southern TN Valley this afternoon.

There will also be the potential for heavy rainfall today, which
could cause flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A line of showers and thunderstorms is expected to cross the
entire area on Sunday morning. The primary threat will be
damaging winds, but an isolated tornado cannot be ruled out. A
threat of flooding will also continue into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today and Sunday.

In the hours before

Local storm report, Mar 27, 11:19 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1119 AM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             2 E KINGSPORT           36.53N 82.53W
03/27/2021  U0.50 INCH       SULLIVAN           TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, Mar 27, 11:20 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
1120 AM EDT Sat Mar 27 2021

TNZ013>015-036>039-069-271600-
Anderson TN-Claiborne TN-Hamblen TN-Hancock TN-Union TN-Campbell TN-
Knox TN-Grainger TN-
1120 AM EDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE...
NORTHEASTERN ANDERSON...NORTHEASTERN KNOX...WESTERN HANCOCK...
SOUTHEASTERN CAMPBELL...GRAINGER...UNION AND CENTRAL HAMBLEN COUNTIES
UNTIL NOON EDT...

At 1120 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Maynardville, moving east at 65 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Maynardville, Rutledge, New Tazewell, Bean Station,
Tazewell, Plainview, Blaine, Norris and Luttrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3640 8326 3638 8329 3635 8326 3632 8328
      3629 8326 3628 8323 3629 8324 3630 8323
      3622 8320 3617 8354 3618 8354 3618 8356
      3619 8356 3616 8357 3609 8404 3631 8411
      3659 8333
TIME...MOT...LOC 1520Z 253DEG 58KT 3624 8394

Diegan
Local storm report, Mar 27, 11:22 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1122 AM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             KINGSPORT               36.53N 82.56W
03/27/2021  M0.25 INCH       SULLIVAN           TN   TRAINED SPOTTER

            BORDEN PARK.

&&
Local storm report, Mar 27, 11:32 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 AM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             2 E KINGSPORT           36.53N 82.52W
03/27/2021  M0.88 INCH       SULLIVAN           TN   BROADCAST MEDIA

            INTERSECTION OF JACK WHITE DRIVE AND NORTH
            EASTMAN ROAD.

&&
Local storm report, Mar 27, 11:35 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1135 AM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             3 ESE BLOOMINGDALE      36.56N 82.46W
03/27/2021  M1.00 INCH       SULLIVAN           TN   TRAINED SPOTTER

&&
Local storm report, Mar 27, 11:38 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1138 AM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HAIL             3 SE AVONDALE           36.28N 82.41W
03/27/2021  M1.25 INCH       WASHINGTON         TN   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:07 AM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol38 min
Mar 27, 11:30 AM EDTSevere Thunderstorm WarningMRXLee, Scott22 min
Mar 27, 11:45 AM EDTAreal Flood AdvisoryMRXScott3 hr
Mar 27, 12:02 PM EDTAreal Flood AdvisoryMRXWashington, City of Bristol3 hr
Mar 27, 12:12 PM EDTAreal Flood AdvisoryMRXLee3 hr
Mar 27, 12:23 PM EDTSpecial Weather StatementMRXScott, City of Norton52 min
Mar 27, 12:54 PM EDTSpecial Weather StatementMRXRussell, Washington, City of Bristol51 min
Mar 27, 1:01 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol44 min
Mar 27, 2:03 PM EDTAreal Flood AdvisoryMRXWashington117 min
Mar 27, 5:38 PM EDTAreal Flood WarningMRXLee, Scott3 hr
Mar 27, 7:34 PM EDTSpecial Weather StatementMRXLee41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.